How do I deal with the constant fatigue

Question

I am 47 yrs old, diagnosed full blown aids on 1999, had a stroke in 2001 and developed epilepsy, today despite testosterone shots and b12 complex, i am tired, fatigued and exhausted all the time, also take anti depresants but does not seem to make any difference, what should i do? i have not being able to return to work, and cant take any epilepsy meds any more as I cant function when I take them

Answer

Hi,

Fatigue associated with HIV/AIDS is remarkably common and extremely annoying! The cause is often multifactorial. That means more than one cause is acting in tandem to zap our zip. You will need to work closely with your HIV specialist to try to identify all the potential underlying causes of your fatigue and treat each underlying condition individually. Common causes of HIV-associated fatigue include anemia; psychological problems (depression, anxiety); hormonal imbalances (low testosterone, low thyroid hormone, adrenal insufficiency); unrecognized opportunistic infection or malignancy; inadequate sleep, nutrition and/or exercise; medication side effects; and drug interactions. There are many not-so-common causes as well, such as sleep apnea, etc.

In your case, you should check "free testosterone" blood levels to see if your testosterone replacement dose is adequate. In addition antidepressants can cause fatigue. Psychotherapy (counseling) for your depression may help. If, despite a thorough workup and treatment of the underlying problems, you remain exhausted, talk to your doctor and neurologist about a trial of Provigil. You can read more about this therapy as well as the many causes of HIV-associated fatigue in the archives of the fatigue and anemia expert forum. Have a look. I hope your energy batteries are soon recharged!

Dr. Bob